Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 221, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 13, 2009, 8:03 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2009, 8:03 PM CDT (01:03 UTC)
- Expired
- May 13, 2009, 9:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Osage County, OK, Pawnee County, OK
The radar
The Vance AFB radar (KVNX), 116 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:53 PM CDT | TSTM WND GST 60 | Wynona, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3795 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KTSA 140103
SVRTSA
OKC113-117-140200-
/O.NEW.KTSA.SV.W.0221.090514T0103Z-090514T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
803 PM CDT WED MAY 13 2009
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL OSAGE COUNTY IN NORTHEAST OKLAHOMA
PAWNEE COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 900 PM CDT
* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SHIDLER TO 17 MILES NORTHWEST OF PAWNEE...MOVING
EAST AT 25 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BURBANK...
SHIDLER...FAIRFAX...PAWNEE...RALSTON...SKEDEE...MARAMEC...
CLEVELAND...BLACKBURN...HALLETT...JENNINGS...WYNONA...HOMINY AND
PAWHUSKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3676 9689 3679 9676 3689 9676 3695 9669
3658 9614 3617 9658 3616 9681 3625 9683
3625 9692 3633 9692 3635 9703 3651 9704
3656 9690 3659 9690 3660 9693 3658 9701
3660 9706 3663 9706
TIME...MOT...LOC 0103Z 267DEG 20KT 3682 9673 3644 9708
$$1 follow-up statement
000
WWUS54 KTSA 140113
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
813 PM CDT WED MAY 13 2009
OKC113-117-140200-
/O.CON.KTSA.SV.W.0221.000000T0000Z-090514T0200Z/
OSAGE OK-PAWNEE OK-
813 PM CDT WED MAY 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR PAWNEE AND OSAGE COUNTIES...
AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF SHIDLER TO FAIRFAX...MOVING EAST AT 25
MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RALSTON...
FAIRFAX...SKEDEE...MARAMEC...BLACKBURN...HALLETT...JENNINGS...
PAWHUSKA...CLEVELAND...NELAGONEY...TALLANT...PERSHING...BARNSDALL...
WYNONA AND HOMINY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3655 9689 3675 9667 3681 9670 3686 9658
3658 9614 3617 9658 3616 9681 3625 9683
3625 9692 3633 9692 3635 9703 3651 9704
TIME...MOT...LOC 0114Z 277DEG 21KT 3678 9649 3661 9674
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:30 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 13, 6:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT WED MAY 13 2009
...AVIATION...
.DISCUSSION...
LINE OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS PORTIONS OF
NORTH CENTRAL OKLAHOMA...CURRENTLY LOCATED NEAR A CANTON...LAMONT...
BRAMAN LINE. THIS ACTIVITY WILL LIKELY CONTINUE TO INCREASE IN
COVERAGE ALONG THE COLD FRONT AND BEGIN TO PUSH SOUTHEAST OFF OF
THE FRONTAL BOUNDARY THIS EVENING.
HAVE TIMED THE TAF TO MOVE CONVECTIVE LINE INTO THE TUL/RVS AREAS
IN THE 2-3Z TIME FRAME WITH GUSTY WINDS...1 MILE VISIBILITIES IN
HEAVY RAIN. THUNDERSTORM LINE WILL CONTINUE TO SWEEP SOUTHEAST
THIS EVENING...POSSIBLY MOVING TO NEAR A FYV/MLC LINE IN THE 04Z
TO 05Z TIME FRAME. BEHIND LINE...CLOUD DECK WILL BEGIN TO INCREASE
WITH SOME LIGHT PRECIPITATION REMAINING FOR THE FIRST FEW HOURS
AFTER PASSAGE. EXACT TIMING HOWEVER STILL REMAINS DIFFICULT AS
OPERATIONAL MODELS CONTINUE TO SHOW DIFFERENT TIMING CONCERNING
HOW FAST THUNDERSTORM LINE ACCELERATES OFF OF THE COLD FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 60 73 66 84 / 90 40 20 30
FSM 65 76 64 88 / 90 60 20 20
MLC 66 77 66 86 / 90 70 10 10
BVO 57 72 62 84 / 90 30 30 30
FYV 61 71 60 84 / 90 60 20 20
BYV 60 71 60 83 / 90 50 20 20
MKO 62 71 64 84 / 90 60 20 20
MIO 57 73 63 84 / 90 30 40 30
F10 61 72 65 84 / 90 50 10 20
HHW 67 84 66 87 / 70 70 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...12Hazardous weather outlook, May 13, 5:11 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 511 PM CDT WED MAY 13 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 511 PM CDT WED MAY 13 2009 ...SEVERE WEATHER EXPECTED TONIGHT WITH AREAS OF HEAVY RAIN... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...REST OF TONIGHT. TORNADO RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY EVENING. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY EVENING. AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. FLASH FLOOD. RISK...ELEVATED. AREA.... ONSET...EARLY EVENING. AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. HEAVY RAIN. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY EVENING. AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SIGNIFICANT WINDS. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...ONGOING. DISCUSSION... CONDITIONS CONTINUE TO FAVOR THE DEVELOPMENT OF SEVERE WEATHER ACROSS THE REGION ALONG AND AHEAD OF AN ADVANCING COLD FRONT EARLY THIS EVENING. A CAPPING INVERSION HAS ALLOWED STRONG INSTABILITY TO BUILD SOUTH OF THE FRONTAL BOUNDARY. HOWEVER... THE CAP HAS SUFFICIENTLY WEAKENED AS EXPECTED... ALLOWING STORMS TO DEVELOP ALONG THE FRONT. THE INITIAL STAGES OF CONVECTION WILL FAVOR SUPERCELLS WITH TORNADIC POTENTIAL AND VERY LARGE HAIL. THE STRONGEST WIND FIELDS WILL REMAIN WELL NORTH OF THE REGION WHICH IS LIKELY TO LEAD TO STORMS ORGANIZING ALONG THE FRONTAL BOUNDARY AND PUSHING SOUTHWARD AS THEIR COMBINED OUTFLOW BOUNDARY STRENGTHENS. THIS SCENARIO WILL LIMIT THE TORNADIC POTENTIAL WITH TIME. ALTHOUGH THE STRONG INSTABILITY WILL MAINTAIN THE POTENTIAL FOR SIGNIFICANT HAIL AND OUTFLOW WINDS THROUGHOUT THE EVENING AND INTO THE OVERNIGHT HOURS. THE FRONTAL BOUNDARY RESPONSIBLE FOR THE STORM INITIATION WILL BE SLOW MOVING AND EXPECTED TO STALL ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA OVERNIGHT. THIS WILL PROVIDE A ZONE FOR REPEATED STORM DEVELOPMENT ACROSS THE REGION... WITH EXCESSIVE RAINFALL ACROSS THE FORECAST AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE FORECAST AREA TONIGHT... WITH A FLOOD WATCH FOR SEVERAL RIVERS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND... WITH YET ANOTHER ROUND OF HEAVY RAIN POSSIBLE LATE FRIDAY INTO SATURDAY. SHOULD THIS HEAVY RAIN DEVELOP... THEN BOTH FLASH FLOODING AND RIVER FLOODING WILL BE A CONCERN OVER THE WEEKEND. THE WEATHER PATTERN LOOKS TO CHANGE BY EARLY NEXT WEEK WITH POTENTIAL FOR A DRY PERIOD ACROSS THE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:22 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 53 min |
| May 13, 8:11 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Washington | 64 min |
| May 13, 8:16 PM CDT | Special Weather Statement | TSA | Craig, Nowata | 44 min |
| May 13, 8:34 PM CDT | Tornado Warning | TSA | Nowata, Osage, Washington | 41 min |
| May 13, 8:54 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Mayes, Nowata, Osage, Rogers, Tulsa and 1 more | 66 min |
| May 13, 9:09 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Ottawa | 81 min |
| May 13, 9:10 PM CDT | River Flood Watch | TSA | Muskogee | 3 hr |
| May 13, 9:38 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Mayes, Rogers, Tulsa, Wagoner | 52 min |
| May 13, 9:45 PM CDT | Tornado Warning | TSA | Craig, Ottawa | 45 min |
| May 13, 9:49 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Okfuskee | 44 min |
| May 13, 9:50 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Muskogee, Okmulgee, Osage, Tulsa, Wagoner | 55 min |
| May 13, 10:00 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Rogers, Tulsa | 30 min |
| May 13, 10:06 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Okfuskee | 24 min |
| May 13, 10:21 PM CDT | Areal Flood Advisory | TSA | Mayes, Rogers, Tulsa, Wagoner | 54 min |
| May 13, 10:22 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa | 53 min |
| May 13, 10:29 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware, Mayes, Muskogee, Rogers and 1 more | 61 min |
| May 13, 10:38 PM CDT | Areal Flood Advisory | TSA | Osage, Tulsa | 112 min |
| May 13, 10:43 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Mayes, Rogers, Tulsa, Wagoner | 49 min |
| May 13, 10:46 PM CDT | Flash Flood Warning | TSA | Osage, Rogers, Tulsa, Wagoner | 2 hr |
| May 13, 10:47 PM CDT | Severe Thunderstorm Warning | TSA | McIntosh, Muskogee, Okfuskee, Okmulgee | 58 min |
| May 13, 11:08 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware, LeFlore, Muskogee, Sequoyah | 67 min |
| May 13, 11:13 PM CDT | Areal Flood Advisory | TSA | Cherokee, Creek, Tulsa, Wagoner | 2 hr |
| May 13, 11:31 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Haskell, LeFlore, McIntosh, Muskogee, Okmulgee and 2 more | 59 min |
| May 14, 12:04 AM CDT | Severe Thunderstorm Warning | TSA | LeFlore, Sequoyah | 56 min |
| May 14, 12:09 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore, McIntosh, Muskogee, Pittsburg and 1 more | 81 min |
| May 14, 12:13 AM CDT | Severe Thunderstorm Warning | TSA | Latimer, Pittsburg, Pushmataha | 62 min |
| May 14, 1:04 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore, Pittsburg, Pushmataha | 71 min |
| May 14, 1:28 AM CDT | Areal Flood Advisory | TSA | LeFlore, Sequoyah | 92 min |
| May 14, 1:55 AM CDT | Severe Thunderstorm Warning | TSA | Choctaw, LeFlore, Pittsburg, Pushmataha | 75 min |
| May 14, 8:01 AM CDT | Special Weather Statement | TSA | McIntosh | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.